Arkansas, 2020

Heavy Rain in Arkansas, August 7, 2020

August 7, 2020 · NWS LZK · 2 events in 1 county or zone

It all began on August 6th/7th. A nearly stationary front was draped from Oklahoma into Texas, with showers and thunderstorms developing along and north of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

It all began on August 6th/7th. A nearly stationary front was draped from Oklahoma into Texas, with showers and thunderstorms developing along and north of the front.

Downpours moved into areas west of Little Rock (Pulaski County) during the evening of the 6th, and continued into the wee hours of the 7th. Later in the morning, another round of storms affected the west with more rain.

While there was no severe weather or flash flooding reported, some locations got two to four inches of rain. Forty eight hour precipitation totals through 700 am CDT on the 8th included three to four inches at Hunt (Johnson County), 2.78 inches at Parks (Scott County), 2.70 inches at Waldron (Scott County), 2.35 inches at Booneville (Logan County), and 2.34 inches at Subiaco (Logan County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 7, 5:30 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 7, 5:30 AM CST, 4 hours 46 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Little Rock AR
630 AM CDT Fri Aug 7 2020

.AVIATION...

VFR conditions are expected through tonight. Showers and isolated
thunderstorms will be noted through early this afternoon in western
Arkansas. Surrounding the precipitation, mid and high clouds will be
widespread, with scattered cumulus at 3000 to 4000 feet. Winds will
mainly be south/southeast at 4 to 8 mph. Rain will have mostly
dissipated by this evening, with some high clouds left behind. (46)
&&

.SHORT TERM...Today Through Saturday Night

A ridge of high pressure over the southern Plains will become more
dominant in Arkansas as the near term progresses. On the eastern
periphery of the ridge, a warm front will gradually lift to the
north/east.

Along and north of the front, scattered to numerous showers and
thunderstorms are expected in western sections of the state today.
Toward the Oklahoma border, some places could pick up a quarter
to three quarters of an inch of rain. No severe weather is
expected. Temperatures will continue to be at/below average.
That will change.

On Saturday, rain will be pretty much gone, and heat/humidity will
become more of a factor. Afternoon heat index values will be well
into the 90s to just over 100 degrees. Temperatures will be above
average.
&&

.LONG TERM...Sunday Through Thursday

In the beginning of the long term period, broad upper-lvl
anticyclonic flow will be present over much of the Srn US. Broad
upper subsidence will translate to hot conditions at the sfc for the
latter part of the weekend, with high temperatures approaching the
mid-90s for much of the state. Precip chances will remain suppressed
as well, and likely be limited to isolated diurnally driven
showers/thunderstorms.

By Tues, a protrusion from the polar jet to the N is progged to
eject over the Nrn portion of the state. Upper divergence associated
with the shortwave will provide forcing for more widespread PoPs
over much of the state. The good news is, increased rain chances
will help keep temperatures moderated, with highs falling back to
the low 90s, and peak heat index values falling below 100F. Through
the remainder of the period, Cntrl US ridging will reamplify,
limiting PoPs to diurnal activity over the fcst area.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     89  69  93  73 /  10  10  10  10
Camden AR         93  72  97  74 /  20  10   0   0
Harrison AR       83  68  91  72 /  40  10  10  10
Hot Springs AR    89  72  95  73 /  20   0   0   0
Little Rock   AR  91  71  95  74 /  20   0   0   0
Monticello AR     93  72  95  75 /  10   0   0   0
Mount Ida AR      87  70  94  72 /  30   0   0   0
Mountain Home AR  84  68  91  72 /  20  10  10  10
Newport AR        89  69  93  74 /  10   0  10  10
Pine Bluff AR     91  71  95  74 /  10   0   0   0
Russellville AR   87  71  95  74 /  30   0  10   0
Searcy AR         91  69  94  73 /  10   0  10  10
Stuttgart AR      90  71  94  74 /  10   0   0  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...46 / Long Term...GREEN
Hazardous weather outlook, Aug 7, 4:00 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Fri Aug 7 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-081000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
500 AM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Scattered to numerous showers and thunderstorms are in the
forecast across western Arkansas. While a few storms will likely
produce gusty winds, no severe weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Hot and humid conditions will return by Saturday and will continue
through at least Monday. During this time frame, afternoon heat
index values will peak in the mid and upper 90s in the Ozark
Mountains of northwest Arkansas and in the upper 90s to 104 degrees
elsewhere. Little to no rain will occur. Scattered rain and
thunderstorm chances will return Tuesday through Thursday, and
it will not be as hot. Widespread severe weather is unlikely, but
some storms could be strong and will produce heavy rain.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/Green

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Johnson

When
August 7, 10:16 AM CST
Where
Johnson County, 0.56 mi E of Hunt
Reported by
Emergency Manager
Coordinates
35.530, -93.660

The rain measured 1.75 inches at Hunt.

Heavy Rain, Johnson

When
August 7, 11:46 AM CST
Where
Johnson County, 0.56 mi E of Hunt
Reported by
Emergency Manager
Coordinates
35.530, -93.660

The rain measured 3.75 inches at Hunt.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911702, 911703.